Can caffeine cause dizziness?

26 December 2014
Comments: 0
26 December 2014, Comments: 0

Caffeine is basically a chemical substance that is naturally present in certain plants such as kola nuts, tea leaves and coffee beans. It can also be produced artificially and oftentimes added to various food products including sodas. Take note that caffeine is a major component in over-the-counter stimulants and in most energy drinks available in the market. Soda, coffee, tea or other caffeine-based stimulants can provide a momentary energy boost and helps an individual stay alert. Just remember though that the consumption of caffeine can trigger certain side effects including dizziness that you should be well aware of.

When caffeine is too much

It is important to note that a moderate level of coffee is approximately three 8-oz cups in a day. This is the amount to bear in mind if an individual regularly consumes soda, tea or other energy drinks that contain caffeine. Consuming up to ten 8-oz cups of coffee is considered too much.

Caffeine-dizziness

Just like with other stimulants, caffeine will cause a reduction in the flow of blood to the brain which is why an individual experiences dizziness after ingesting large amounts of beverages that contain caffeine.

Remember that each individual reacts differently to caffeine. In most cases, an individual can become dizzy after drinking several beverages that totals up to 400mg of caffeine while others can feel the same effect after a single cup of coffee. Others do not experience dizziness at all after consuming 6-8 cups of coffee.

Connection of caffeine and dizziness

Dizziness is usually described as giddiness, lightheadedness or unsteadiness which occurs from injury, motion, illness or medications. Just like with other stimulants, caffeine will cause a reduction in the flow of blood to the brain which is why an individual experiences dizziness after ingesting large amounts of beverages that contain caffeine.

Other side effects of caffeine

Individuals who are suffering from cardiovascular issues, ulcers or irritable bowel syndrome as well as those who are prone to osteoporosis must use caffeine carefully. A major side effect of caffeine is insomnia.

Even though caffeine is rarely harmful, overdose can occur in some circumstances. Since tolerance to caffeine tends to vary from one individual to another, overdose is usually identified by the symptoms that occur instead of the specific amount that was consumed. Aside from dizziness, the symptoms of overdose include convulsions, difficulty breathing, fever, diarrhea, twitchiness, erratic heartbeat and vomiting. If you suspect that an individual overdosed on caffeine, call for emergency assistance or poison control right away. If you want to learn how to manage this condition, read here.

Interactions with other medications

Take note that caffeine can interact with other drugs that the individual might be using. It can either increase the effects both bad and good especially clozapine, aspirin and theophylline. Clozapine is usually used to manage schizophrenia while theophylline is prescribed for breathing issues and asthma.

The use of caffeine can cause lithium which is utilized in treating bipolar disorder to be less effective. Other medications as well as oral contraceptives are known to enhance the effects of caffeine.

Leave a Reply

Your email address will not be published. Required fields are marked *

Captcha * Time limit is exhausted. Please reload CAPTCHA.